Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Wilmington, OH

August 12, 2002Union County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 12, 2002, 1:33 PM EDT for Union County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2002, 1:33 PM EDT (17:33 UTC)
Expired
Aug 12, 2002, 2:15 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Union County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS51 KILN 121733
SVRILN
OHC159-121815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
133 PM EDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN OHIO...

* UNTIL 215 PM EDT...

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RICHWOOD...OR ABOUT 8
  MILES NORTH OF MARYSVILLE...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHWOOD...
  SOMERSVILLE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 9:45 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EDT MON AUG 12 2002

SERIES OF WEAK S/WS FORECAST TO DRIFT SLOWLY E ACRS NRN OH THRU THIS
AFTERNOON. LOOKING AT WV IMAGERY...FAIRLY DIFFICULT TO PICK THESE UP
BUT THERE DOES LOOK TO BE SOME CIRCULATION MOVING INTO WRN IND ATTM.
DEEPER MOISTURE ALSO FORECAST TO LIFT SLOWLY NORTH AND OUT OF AREA
THRU THIS EVENING. AS A RESULT...BEST CHANCE OF PCPN SHOULD REMAIN
ACROSS NORTHERN PORTIONS OF FA. WITH ONLY WEAK FORCING...WILL GO
AHEAD AND LOWER POPS TO JUST A SLIGHT CHANCE ACROSS THE S AND ALSO
TRIM BACK A LITTLE IN THE NORTH. WITH DRYING WORKING IN FROM THE
SOUTH...COULD SEE SOME DECENT SUN THRU THIS AFTERNOON IN THE S.
HOWEVER...EVEN WITH FULL SUN 12Z ILN SOUNDING GIVING A HIGH RIGHT AT
90 DEGREES TODAY. THEREFORE...THINK CURRENT TEMP FORECAST OF 85 TO
90 IN PRETTY GOOD SHAPE.

.ILN...NONE.

LOTT

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.